Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 7, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at May 8, 2022, 2:52 PM CDT for 6 counties in Iowa; 4 counties in Minnesota. It took effect at May 9, 2022, 7:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2022, 2:52 PM CDT (19:52 UTC)
- In effect from
- May 9, 2022, 7:00 AM CDT
- Expired
- May 9, 2022, 4:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470 WWUS73 KARX 081952 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 252 PM CDT Sun May 8 2022 IAZ008>010-018-019-029-MNZ086-087-094-095-090400- /O.NEW.KARX.WI.Y.0007.220509T1200Z-220509T2100Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 252 PM CDT Sun May 8 2022 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM CDT MONDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Iowa, Mitchell, Howard, Winneshiek, Floyd, Chickasaw and Fayette Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore Counties. * WHEN...From 7 AM to 4 PM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Rieck
4 follow-up statements
051 WWUS73 KARX 090317 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1017 PM CDT Sun May 8 2022 IAZ008>010-018-019-029-MNZ086-087-094-095-091300- /O.CON.KARX.WI.Y.0007.220509T1200Z-220509T2100Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 1017 PM CDT Sun May 8 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 4 PM CDT MONDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore Counties. * WHEN...From 7 AM to 4 PM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Dahl
961 WWUS73 KARX 090812 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 312 AM CDT Mon May 9 2022 IAZ008>010-018-019-029-MNZ086-087-094-095-092100- /O.CON.KARX.WI.Y.0007.220509T1200Z-220509T2100Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 312 AM CDT Mon May 9 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore Counties. * WHEN...From 7 AM to 4 PM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DTJ
487 WWUS73 KARX 091452 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 952 AM CDT Mon May 9 2022 IAZ008>010-018-019-029-MNZ086-087-094-095-092100- /O.CON.KARX.WI.Y.0007.000000T0000Z-220509T2100Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 952 AM CDT Mon May 9 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In Iowa, Chickasaw, Floyd, Mitchell, Howard, Winneshiek and Fayette Counties. In Minnesota, Dodge, Olmsted, Mower and Fillmore Counties. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EMS
737 WWUS73 KARX 092052 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 352 PM CDT Mon May 9 2022 IAZ008>010-018-019-029-MNZ086-087-094-095-092200- /O.EXP.KARX.WI.Y.0007.000000T0000Z-220509T2100Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 352 PM CDT Mon May 9 2022 ...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON... Overall wind speeds have begun to decrease so the advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at May 8, 12:22 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 8, 12:22 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1222 PM CDT Sun May 8 2022 .DISCUSSION...(Today through Saturday) Issued at 400 AM CDT Sun May 8 2022 Key Messages: - Periodic showers and storms today--slightly cooler. - Unsettled weather pattern for the work week, strong to severe storms possible late on Monday and possibly Tuesday. - Very warm for the week with highs 10-20 degrees above average. Today/Tonight - Periods of showers and storms Showers and storms that initiated over the eastern Dakotas slowly propagate eastward this morning and weaken as the elevated instability erodes. These showers should work into the western forecast area after 12Z and continue to decay. The main question is how fast these showers weaken and whether we see additional redevelopment during the afternoon as the lifting 300-800 J/kg MUCAPE axis builds into the region. HREF member output on potential precipitation scenarios remain somewhat diverse and went with a broad PoP field for the daytime hours, shifting northward with the WAA overnight. Some of these storms may produce heavier rainfall over western portions of the forecast area as the HRRR/FV3 show training cells along an axis through northern Iowa into southeast Minnesota. Monday - Windy Morning, Afternoon Severe Weather Risk A compact, negatively-tilted shortwave ejects out of the mean longwave base early Monday morning and rapidly lifts northeastward into the Dakotas by the afternoon. A seasonably strong 985-mb lee cyclone pulls off the Front Range and races across the Mid- Missouri River valley in that same timeframe. A 50-60-kt LLJ develops ahead of the low with the surface pressure gradient steadily tightening overnight to 30-45 ubar/km. Sustained winds should increase to 15-20 kts with gusts of 25-30 kts before sunrise, mainly west of the Mississippi River. As profiles begin to mix with daytime insolation, the BL will quickly tap into the aforementioned LLJ and bring these stronger winds to the surface. Gusts of 40-50 kts will be possible through the morning west of the Mississippi River as the BL deepens and continues to funnel these winds downward. The winds do lessen in the afternoon ahead of the approaching cold front, but all signs are pointing to a wind advisory being needed for southeast Minnesota and northeast Iowa through at least Monday morning. Attention then turns to the approaching cold front and the afternoon convective threat. A stout morning cap is progged to steadily erode with daytime mixing and mid-level lift from an approaching 700-mb perturbation. All of the primary medium range deterministic models and about 50% of the SREF members are developing surface- based convection along this frontal boundary by 00Z in southeast MN/northeast IA. This event falls outside the scope of most 00Z CAM guidance time windows, but the longer range FV3 does depict discrete cellular convection developing along the front and propagating off the boundary through the evening hours. The biggest question lingering with this event is will the cap erode to the point that we see convective initiation. This a textbook "loaded gun" sounding scenario where if storms do form, the environment would be supportive of impactful severe weather. But, if the cap holds, we would see nothing. Should convective initiation take place, the environment would support all modes of severe weather, including large hail and a few tornadoes given the likely supercellular storm mode and highly looped hodographs supporting 0-1-km SRH values of 200-300 m2/s2. Deep shear vectors would also support discrete cells persisting for at least several hours before an eventual upscale growth to clusters. The storms should weaken after sunset as they move into less favorable wind profiles and increasing surface inhibition. Tuesday through Friday - Unsettled Pattern The severe weather threat for Tuesday afternoon hinges on how the near surface baroclinic zone recovers following the storms on Monday. As it stands now, there is modest agreement in the surface front laying out from southwest to northeast--bifurcating Iowa and into central Wisconsin. Forecast soundings along this sloped boundary show a weakness in the inhibition developing along the 800- 900-mb surface towards western Wisconsin at peak heating Tuesday. Steep mid-level lapse rates would promote SBCAPE values of 1500-3000 J/kg if parcels are able to break through the cap, with effective shear values of 30-50 kts. The deterministic GFS/EC and about 50 percent of the SREF members are developing convection along this frontal surface at 00Z Tuesday evening. It is a bit early to nail down if wind/tornadoes would be a threat, but certainly hail would be a hazard given the thermodynamic profiles. With the warm front lifting northward for Wednesday, the convective threat shifts into central Minnesota and northern Wisconsin. There have been hints in the medium range guidance of an MCS rolling out of Minnesota and plowing along the instability gradient Wednesday night, though any further details are hard to hang one's hat on. The front lifts further north for Thursday and may bring us a brief reprieve from the severe weather threat. The pattern breaks down for Friday and Saturday and may bring one last round of convection as the cold front sweeps through. Upcoming Week Warmth While the details of the precipitation threat for the work week remain in question, what is certain is that temperatures will be pushing well into unseasonable warmth territory. Approximately 80-90 percent of the EPS member solutions are outside their model climatology period for Monday through Thursday, a strong indicator of the unusual nature of this heat. The blocking upstream pattern keeps southwesterly upper level flow established throughout the week with undulations in the flow/surface boundary dictating just how warm we get. The primary thermal ridge axis will be over the western forecast area for Monday, where highs in southwest Minnesota look to top out in the lower to mid-80s. Temperatures on Tuesday will be muddled by the possibility of low clouds and precipitation lingering along the quasi-stationary frontal surface and how far north the warm sector lifts, but highs should at a minimum should be in the 70s, with areas south of the warm front jumping into the mid-80s. Medium range solutions are in good agreement in the pattern retrograding for Wednesday and pushing the warm front northward, and likewise there is higher confidence that temperatures for Wednesday and Thursday will inch close to daily record values. Coupled with dewpoints in the 60s--uncomfortable for this time of year--heat indices will hover around the 90-95 degree mark on Thursday. Beyond Thursday, confidence in the temperature forecast degrades owing to differences in how quickly the longwave pattern breaks down. However, temperatures still look to remain above average into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1222 PM CDT Sun May 8 2022 This is a transition period with current VFR conditions giving way to MVFR and IFR conditions as saturation continues and deep layer cloud moisture works east. Short term models will get more and more muddled with convection as summer-like airmass continues to work northward as well. Once initial convective area continues to work through the area, could see additional scattered storms pop up as moisture continues to push north and work along boundary that is stretched across Iowa. But overall trend should be for less precipitation threat even as ceilings continue to lower this evening. Low level wind field increases substantially Monday so continue to beef up winds. Low level wind shear could be present above boundary layer but with mechanical mixing have not included it in TAFs at this point. If surface winds weaken, this could be even more of a factor. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Skow AVIATION...Shea
Hazardous weather outlook, May 8, 4:30 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 430 AM CDT Sun May 8 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091330- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 430 AM CDT Sun May 8 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A few non-severe thunderstorms are possible this afternoon and evening with locally heavy rainfall possible in southeast Minnesota and northeast Iowa. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong winds are expected Monday morning and early afternoon, especially west of the Mississippi River where gusts of 40 to 50 mph are possible. Storms may develop Monday late in the afternoon and persist through the evening hours. If storms form, they would be capable of producing large hail, damaging winds, and a few tornadoes. The threat for thunderstorms persists off and on through the end of the week, with some stronger storms possible on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Monday afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
Nearby
Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.